Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 22, NWS Springfield, MO

March 1, 2020Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 1, 2020, 10:19 PM CST for Lawrence County, Missouri. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2020, 10:19 PM CST (04:19 UTC)
Expired
Mar 1, 2020, 11:00 PM CST
In force
41 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lawrence County, MO

The radar

The Springfield radar (KSGF), 39 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 10:47 PM CSTHAIL 1Miller, MOQUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.3 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
541 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

645 
WUUS53 KSGF 020419
SVRSGF
MOC109-020500-
/O.NEW.KSGF.SV.W.0022.200302T0419Z-200302T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1019 PM CST Sun Mar 1 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northern Lawrence County in southwestern Missouri...

* Until 1100 PM CST.

* At 1019 PM CST, a severe thunderstorm was located near Miller, or 7
  miles northwest of Mount Vernon, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mount Vernon...                   Miller...
  Halltown...                       

This includes Interstate 44 between mile markers 53 and 58.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3722 9401 3729 9390 3728 9383 3728 9361
      3717 9361 3711 9389
TIME...MOT...LOC 0419Z 243DEG 20KT 3719 9390 

HAIL...1.00IN
WIND...60MPH
 
$$

Wise
3 follow-up statements
477 
WWUS53 KSGF 020432
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1032 PM CST Sun Mar 1 2020

MOC109-020500-
/O.CON.KSGF.SV.W.0022.000000T0000Z-200302T0500Z/
Lawrence MO-
1032 PM CST Sun Mar 1 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CST
FOR NORTHEASTERN LAWRENCE COUNTY...

At 1032 PM CST, a severe thunderstorm was located over Miller, or
near Mount Vernon, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Miller...                         Halltown...

This includes Interstate 44 between mile markers 54 and 58.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3724 9394 3728 9383 3728 9361 3717 9361
      3712 9387
TIME...MOT...LOC 0432Z 260DEG 19KT 3720 9381 

HAIL...1.00IN
WIND...60MPH
 
$$

Wise
376 
WWUS53 KSGF 020449
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1049 PM CST Sun Mar 1 2020

MOC109-020500-
/O.CON.KSGF.SV.W.0022.000000T0000Z-200302T0500Z/
Lawrence MO-
1049 PM CST Sun Mar 1 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CST
FOR NORTHEASTERN LAWRENCE COUNTY...

At 1049 PM CST, a severe thunderstorm was located near Miller, or 7
miles northeast of Mount Vernon, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Halltown...                       

This includes Interstate 44 between mile markers 54 and 58.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3726 9383 3728 9361 3717 9361 3713 9383
TIME...MOT...LOC 0449Z 268DEG 17KT 3720 9375 

HAIL...1.00IN
WIND...60MPH
 
$$

Wise
385 
WWUS53 KSGF 020502
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1102 PM CST Sun Mar 1 2020

MOC109-020511-
/O.EXP.KSGF.SV.W.0022.000000T0000Z-200302T0500Z/
Lawrence MO-
1102 PM CST Sun Mar 1 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAWRENCE COUNTY
HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.  However small
hail and heavy rain are still possible with this thunderstorm.

LAT...LON 3726 9383 3728 9361 3717 9361 3713 9383
TIME...MOT...LOC 0501Z 243DEG 20KT 3723 9367 

$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 5:32 PM CST, 4 hours 47 minutes earlier.

Area forecast discussion, Mar 1, 5:32 PM CST, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
532 PM CST Sun Mar 1 2020

.SHORT TERM...(This evening through Tonight)

It felt like a spring day over extreme southeast Kansas and the
Missouri Ozarks. Breezy south winds brought in a Gulf airmass,
which will set the stage for showers and thunderstorms this
evening and through the overnight hours.

A few of these storms could become strong to severe, with large
hail up to the size of quarters being the primary risk. There will
also be a very limited risk for a damaging wind gust or two. Deep
layer shear will be the limiting factor, as 0-6km values only
range from 20 to 30 knots. Models have increased CAPE progs
ranging from 1000 to 1500.

There will also be a flash flood risk along a narrow corridor.
This corridor will likely stretch roughly from Columbus Kansas to
Springfield, and then east along the Highway 60 corridor. The HRRR
and RAP have consistent signals with each other, and have
consistently showed this potential each hourly run today. This
zone is correlated with an 850mb jetlet that triggers convection
around the Joplin/Columbus Kansas area around 9 or 10pm this
evening.

Showers and thunderstorms will likely shift south and east of the
CWA by early Monday morning.

A Flash Flood Watch for tonight is being considered for a narrow
corridor from Columbus Kansas eastward along the Highway 60
corridor.

.LONG TERM...(Monday through Sunday)

Northwest flow will push the frontal boundary into Arkansas by
early Monday, setting the stage for several days of dry and mild
weather.

The Ozarks will remain under the influence of northern stream
energy as the southern belt churns across the deep south within
the split flow regime and tropical atmospheric river.

Locations across the I-20 and I-40 corridors will rob any low
level moisture return to the Ozarks as widespread convection
occurs in this area through Thursday morning.

Another shot of continental air will spread across the region
early Friday morning. This front will be rain free given the dry
air in place.

A large upper ridge of high pressure builds across the nations
midsection for next weekend. This feature will help boost
temperatures back into the 60s, and possibly the 70s by Sunday
afternoon. No rainfall is expected through Saturday night.

A precipitation signal then occur by late Sunday which could
feature some heavy rain given the upper pattern and stationary
southwest to northeast baroclinic zone.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 529 PM CST Sun Mar 1 2020

A weak cold front will move south through the region this evening
into the overnight hours. Scattered showers and a few storms are
expected to develop along the front. Due to limited coverage
confidence was too low to include a mention of thunder at this
time in the TAFs, did include a TEMPO group for showers in the
TAFs as coverage in showers should be greater than thunderstorms.
If the TAF sites are affected by thunder it will be in the same
time range as they would be affected by showers. Will amend the
TAFs as needed this evening if confidence in a TAF site being
affect by a thunderstorm increases.

Ceilings will lower into the MVFR range and possibly the IFR
range behind the front. Winds will also switch to the north after
the frontal passage.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Wise
Hazardous weather outlook, Mar 1, 5:40 PM CST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
540 PM CST Sun Mar 1 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-022345-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
540 PM CST Sun Mar 1 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.

DISCUSSION...

Scattered showers and thunderstorms will develop this evening
into the overnight hours ahead of an approaching cold front. There
will be the potential for a few strong to severe storms with hail
up to the size of quarters being the main risk this evening into
the early overnight hours. An isolated damage wind gust can also
not be ruled out. Localized flooding of a few sensitive low water
crossings will also be possible in basins that receive three
quarters of an inch of rain or greater. The greatest concentration
of thunderstorms will occur along and south of a line from
Columbus Kansas to Mountain Grove Missouri.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A front will stall across the area Monday morning. As waves of
low pressure move along it, there is the potential for a few
thunderstorms near the front through the day. Isolated heavy rain
will also be possible Monday night and early Tuesday, mainly
southeast of I-44.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening into the early
overnight hours for areas along and south of a line from Columbus
Kansas to Mountain Grove Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Special weather statement, Mar 1, 9:18 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Springfield MO
918 PM CST Sun Mar 1 2020

KSZ101-MOZ088-020400-
Cherokee KS-Jasper MO-
918 PM CST Sun Mar 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE AND JASPER
COUNTIES UNTIL 1000 PM CST...

At 917 PM CST, Doppler radar was tracking a strong thunderstorm over
Weir, or 9 miles south of Pittsburg, moving east at 25 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Carthage...                       Oronogo...
Jasper...                         Cherokee...
Weir...                           Alba...
Scammon...                        Purcell...
Carytown...                       Asbury...
Neck City...                      Avilla...
La Russell...                     Reeds...
Waco...                           Roseland...
Dudenville...                     Lawton...
Maple Grove...                    Skidmore...

This includes the following highways...
 Interstate 44 between mile markers 31 and 32.
 Interstate 49 between mile markers 42 and 56.

LAT...LON 3734 9485 3734 9462 3736 9461 3735 9410
      3734 9409 3730 9408 3729 9405 3709 9405
      3708 9407 3719 9440 3724 9484
TIME...MOT...LOC 0317Z 271DEG 22KT 3729 9476

Wise
Special weather statement, Mar 1, 9:47 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Springfield MO
947 PM CST Sun Mar 1 2020

MOZ089-094-020430-
Dade MO-Lawrence MO-
947 PM CST Sun Mar 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAWRENCE AND
SOUTHEASTERN DADE COUNTIES UNTIL 1030 PM CST...

At 947 PM CST, Doppler radar was tracking a strong thunderstorm over
Miller, or 9 miles north of Mount Vernon, moving northeast at 25 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Miller...                         Everton...
Halltown...                       Red Oak...
Pennsboro...

This includes Interstate 44 between mile markers 56 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3709 9405 3728 9405 3747 9362 3739 9362
      3728 9363 3728 9361 3719 9361
TIME...MOT...LOC 0347Z 228DEG 16KT 3724 9384

Wise
Special weather statement, Mar 1, 9:51 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Springfield MO
951 PM CST Sun Mar 1 2020

KSZ097-101-020430-
Cherokee KS-Crawford KS-
951 PM CST Sun Mar 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEROKEE AND SOUTHERN
CRAWFORD COUNTIES UNTIL 1030 PM CST...

At 951 PM CST, Doppler radar was tracking a strong thunderstorm near
Mccune, or 13 miles southwest of Girard, moving east at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Pittsburg...                      Frontenac...
Cherokee...                       Weir...
Sherman...                        Scammon...
Chicopee...                       Mccune...
Asbury...                         West Mineral...
Roseland...                       Beulah...
Opolis...                         Yale...
Lawton...                         Carona...
Lone Oak...                       Skidmore...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3749 9462 3724 9461 3721 9462 3725 9508
      3727 9508 3728 9507 3738 9507 3739 9509
      3743 9509
TIME...MOT...LOC 0351Z 270DEG 14KT 3734 9496

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 9:18 PM CSTSpecial Weather StatementSGFJasper42 min
Mar 1, 9:47 PM CSTSpecial Weather StatementSGFDade43 min
Mar 1, 10:27 PM CSTFlash Flood WarningSGFDade, Jasper, Lawrence4 hr
Mar 1, 10:48 PM CSTSpecial Weather StatementSGFDade42 min
Mar 1, 10:53 PM CSTSpecial Weather StatementSGFGreene67 min
Mar 1, 11:06 PM CSTSpecial Weather StatementSGFJasper39 min
Mar 1, 11:21 PM CSTSpecial Weather StatementSGFWebster39 min
Mar 1, 11:47 PM CSTSpecial Weather StatementSGFJasper43 min
Mar 2, 12:26 AM CSTSpecial Weather StatementSGFLawrence49 min
Mar 2, 12:45 AM CSTFlash Flood WarningSGFChristian, Dade, Greene, Lawrence, Polk, Webster and 1 more4 hr
Mar 2, 12:52 AM CSTSpecial Weather StatementSGFGreene38 min
Mar 2, 1:27 AM CSTSpecial Weather StatementSGFWebster48 min
Mar 2, 2:02 AM CSTSpecial Weather StatementSGFDouglas43 min
Mar 2, 2:25 AM CSTFlash Flood WarningSGFDouglas, Howell6 hr
Mar 2, 4:40 AM CSTFlash Flood WarningSGFWright4 hr
Mar 2, 8:32 AM CSTAreal Flood AdvisorySGFDouglas, Greene, Webster, Wright12 hr
Mar 2, 5:39 PM CSTSevere Thunderstorm WarningSGFOzark45 min
Mar 2, 5:45 PM CSTSevere Thunderstorm WarningSGFDent45 min
Mar 2, 5:46 PM CSTSevere Thunderstorm WarningSGFShannon44 min
Mar 2, 5:56 PM CSTSevere Thunderstorm WarningSGFDent, Shannon, Texas46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.